Alert archive / Mississippi / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 154, NWS Mobile, AL

November 30, 1996Greene County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Nov 30, 1996, 10:56 PM CST for Greene County, Mississippi. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 1996, 10:56 PM CST (04:56 UTC)
Expired
Dec 1, 1996, 12:00 AM CST
In force
64 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Greene County, MS

The radar

The Mobile radar (KMOB), 71 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1996-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1996-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 010455 RRA
SVRMOB
MSC041-010600-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1056 PM CST SAT NOV 30 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL MIDNIGHT CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSISSIPPI
 
   ...GREENE COUNTY
 
AT 1053 PM CST...DOPPLER RADAR IN MOBILE INDICATED A SEVERE THUNDERSTORM
OVER GREENE COUNTY SOUTH OF NEELY MOVING NORTHEAST
AT 35 MPH.
 
THIS STORM WILL BE MOVING TOWARDS THE TOWNS OF JONATHAN AND CLARK
DURING THE NEXT HOUR.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 2:59 PM CST, 7 hours 57 minutes earlier.

Area forecast discussion, Nov 30, 2:59 PM CST, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
259 PM CST SAT NOV 30 1996

CURRENT SURFACE ANALYSIS SHOWS SURFACE LOW BETWEEN ELD AND MLU WITH
LINE OVER TSRA OVER WESTERN LA PER KLCH LOOP ASSOCIATED WITH
PREFRONTAL TROF.  VIS SAT LOOP SHOWS SOME BREAKS IN CLOUD COVER
ACROSS LA/MS/WESTERN AL WHICH HAS ALLOWED SOME SURFACE HEATING.
MODIFIED SIL SOUNDING FOR 20Z SHOWS CAPES NEAR 1000.  CURRENT KMOB
LOOP SHOWS SCATTERED SHRA OVER CWA WITH KLIX LOOP SHOWING TSRA OVER
CENTRAL LA.  UPPER LOW OVER NORTHERN TX PANHANDLE LIFTS NORTHEAST AND
COMBINES WITH NORTHERN U.S. TROF LEAVING DEEP MID-UPPER TROF TO
QUICKLY PASS CWA SUNDAY EVENING.  UPPER LOW AND STRONG DYNAMICS
REMAIN BEHIND FRONT AS A RESULT THROUGH THE PERIOD WITH COLD FRONT
ENTERING CWA LATE TONIGHT AND EXITING SUNDAY MORNING.  KMOB VWP
CURRENTLY SHOWING LOW LEVEL JET OF 25-30 KNOTS BUT THIS WILL INCREASE
AS MAIN LOW LEVEL JET SHIFTS FROM CENTRAL LA INTO CWA TONIGHT.
EXPECT LOW LEVEL JET TO INCREASE TO 50 KNOTS OVER CWA LATE THIS
EVENING JUST IN ADVANCE OF SQUALL LINE.  ZONE OF STRONG ISENTROPIC
LIFT...ASSOCIATED WITH LOW LEVEL JET...LEADS THE SQUALL LINE AND
SHIFTS FROM CENTRAL LA TO SOUTH CENTRAL MS BY 00Z AND MOVES ACROSS
CWA THIS EVENING REACHING EASTERN CWA BY 06Z.  MESO-ETA SHOWS
MODERATELY HIGH GROUND RELATIVE HELICITIES OF 250-350 REMAINING
ACROSS CWA PRIOR TO FROPA AND WITH STRONG LOW LEVEL JET...DAMAGING
WINDS AND SUPERCELLS ARE POSSIBLE WITH MILD CAPE VALUES BEING THE
LIMITING FACTOR.  GUIDANCE LOOKS GENERALLY GOOD.

MOB 56/62/37/60 +200    PNS 61/63/39/62 +200
DTS 63/67/40/59 +400    EVR 60/65/34/61 +300 29

In the hours before

Local storm report, Nov 30, 10:04 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECT ISSUE TIME
NATIONAL WEATHER SERVICE MOBILE AL
1005 PM CST SAT NOV 30 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    MILTON                    FL   TORNADO
11/30/96   SANTA ROSA                     *** 7 INJ ***
                                          A POSSIBLE TORNADO BRIEFLY
                                          TOUCHED DOWN NEAR STATE
                                          HIGHWAYS 87 AND 184.  5
                                          PEOPLE IN A MOBILE HOME
                                          AND 2 IN A HOUSE WERE
                                          IN0JURED.
Local storm report, Nov 30, 10:05 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECT ISSUE TIME
NATIONAL WEATHER SERVICE MOBILE AL
1005 PM CST SAT NOV 30 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    MILTON                    FL   TORNADO
11/30/96   SANTA ROSA                     *** 7 INJ ***
                                          A POSSIBLE TORNADO BRIEFLY
                                          TOUCHED DOWN NEAR STATE
                                          HIGHWAYS 87 AND 184.  5
                                          PEOPLE IN A MOBILE HOME
                                          AND 2 IN A HOUSE WERE
                                          INJURED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 8:26 PM CSTSevere Thunderstorm WarningMOBPerry64 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.